Non-uniqueness of blowing-up solutions to the Gelfand problem

  • Luca Battaglia
  • Massimo GrossiEmail author
  • Angela Pistoia


We consider the Gelfand problem
$$\begin{aligned} \left\{ \begin{array}{ll}-\Delta u=\rho ^2V(x)e^u&{}\quad \text {in }\Omega \\ u=0&{}\quad \text {on }\partial \Omega \end{array}\right. , \end{aligned}$$
where \(\Omega \) is a planar domain and \(\rho \) is a positive small parameter. Under some conditions on the potential \(0<V\in C^\infty \left( {\overline{\Omega }}\right) \), we provide the first examples of multiplicity for blowing-up solutions at a given point in \(\Omega \) as \(\rho \rightarrow 0.\) The argument is based on a refined Lyapunov–Schmidt reduction and the computation of the degree of a finite-dimensional map.

Mathematics Subject Classification

35J60 35J61 



  1. 1.
    Bandle, C., Flucher, M.: Harmonic radius and concentration of energy; hyperbolic radius and Liouville’s equations \(\Delta U=e^U\) and \(\Delta U=U^{(n+2)/(n-2)}\). SIAM Rev. 38(2), 191–238 (1996)Google Scholar
  2. 2.
    Baraket, S., Pacard, F.: Construction of singular limits for a semilinear elliptic equation in dimension \(2\). Calc. Var. Partial Differ. Equ. 6(1), 1–38 (1998)Google Scholar
  3. 3.
    Bartolucci, D., Jevnikar, A., Lee, Y., Yang, W.: Local uniqueness of \(m\)-bubbling sequences for the Gelfand equation. Commun. Partial Differ. Equ. 44(6), 447–466 (2019)Google Scholar
  4. 4.
    Bartolucci, D., Jevnikar, A., Lee, Y., Yang, W.: Uniqueness of bubbling solutions of mean field equations. J. Math. Pures Appl. 9(123), 78–126 (2019)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bartsch, T., Micheletti, A.M., Pistoia, A.: The Morse property for functions of Kirchhoff-Routh path type. Disc. Cont. Dyn. Sys.-S 12, 1867–1877 (2019) MathSciNetzbMATHGoogle Scholar
  6. 6.
    Battaglia, L.: Uniform bounds for solutions to elliptic problems on simply connected planar domains. In: Proc. Amer. Math. Soc., electronically published on July 9 (2019). (to appear in print)
  7. 7.
    Brezis, H., Merle, F.: Uniform estimates and blow-up behavior for solutions of \(-\Delta u=V(x)e^u\) in two dimensions. Commun. Partial Differ. Equ. 16(8–9), 1223–1253 (1991)Google Scholar
  8. 8.
    Caglioti, E., Lions, P.-L., Marchioro, C., Pulvirenti, M.: A special class of stationary flows for two-dimensional Euler equations: a statistical mechanics description. Commun. Math. Phys. 143(3), 501–525 (1992)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Caglioti, E., Lions, P.-L., Marchioro, C., Pulvirenti, M.: A special class of stationary flows for two-dimensional Euler equations: a statistical mechanics description. II. Commun. Math. Phys. 174(2), 229–260 (1995)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Chang, S.-Y.A., Yang, P.C.: Prescribing Gaussian curvature on \(S^2\). Acta Math. 159(3–4), 215–259 (1987)Google Scholar
  11. 11.
    Chang, S.-Y.A., Yang, P.C.: Conformal deformation of metrics on \(S^2\). J. Differ. Geom. 27(2), 259–296 (1988)Google Scholar
  12. 12.
    Chen, C.-C., Lin, C.-S.: Topological degree for a mean field equation on Riemann surfaces. Commun. Pure Appl. Math. 56(12), 1667–1727 (2003)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Chen, W.X., Li, C.: Prescribing Gaussian curvatures on surfaces with conical singularities. J. Geom. Anal. 1(4), 359–372 (1991)MathSciNetCrossRefGoogle Scholar
  14. 14.
    De Marchis, F.: Generic multiplicity for a scalar field equation on compact surfaces. J. Funct. Anal. 259(8), 2165–2192 (2010)MathSciNetCrossRefGoogle Scholar
  15. 15.
    del Pino, M., Kowalczyk, M., Musso, M.: Singular limits in Liouville-type equations. Calc. Var. Partial Differ. Equ. 24(1), 47–81 (2005)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Djadli, Z., Malchiodi, A.: Existence of conformal metrics with constant \(Q\)-curvature. Ann. Math. (2) 168(3), 813–858 (2008)Google Scholar
  17. 17.
    Esposito, P., Grossi, M., Pistoia, A.: On the existence of blowing-up solutions for a mean field equation. Ann. Inst. H. Poincaré Anal. Non Linéaire 22(2), 227–257 (2005)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Esposito, P., Musso, M., Pistoia, A.: Concentrating solutions for a planar elliptic problem involving nonlinearities with large exponent. J. Differ. Equ. 227(1), 29–68 (2006)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Esposito, P., Pistoia, A., Wei, J.: Concentrating solutions for the Hénon equation in \({\mathbb{R}}^{2}\). J. Anal. Math. 100, 249–280 (2006)Google Scholar
  20. 20.
    Gladiali, F., Grossi, M.: Some results for the Gelfand’s problem. Commun. Partial Differ. Equ. 29(9–10), 1335–1364 (2004)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Gladiali, F., Grossi, M., Wei, J.: On a general \(SU(3)\) Toda system. Calc. Var. Partial Differ. Equ. 54(4), 3353–3372 (2015)Google Scholar
  22. 22.
    Grossi, M.: On the number of single-peak solutions of the nonlinear Schrödinger equation. Ann. Inst. H. Poincaré Anal. Non Linéaire 19(3), 261–280 (2002)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Grossi, M., Neves, S.L.N.: Exact multiplicity results for a singularly perturbed Neumann problem. Calc. Var. Partial Differ. Equ. 48(3–4), 713–737 (2013)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Grossi, M., Takahashi, F.: Nonexistence of multi-bubble solutions to some elliptic equations on convex domains. J. Funct. Anal. 259(4), 904–917 (2010)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Kazdan, J.L., Warner, F.W.: Existence and conformal deformation of metrics with prescribed Gaussian and scalar curvatures. Ann. Math. 2(101), 317–331 (1975)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Kiessling, M.K.-H.: Statistical mechanics of classical particles with logarithmic interactions. Commun. Pure Appl. Math. 46(1), 27–56 (1993)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Li, Y.Y., Shafrir, I.: Blow-up analysis for solutions of \(-\Delta u=Ve^u\) in dimension two. Indiana Univ. Math. J. 43(4), 1255–1270 (1994)Google Scholar
  28. 28.
    Ma, L., Wei, J.: Stability and multiple solutions to Einstein-scalar field Lichnerowicz equation on manifolds. J. Math. Pures Appl. (9) 99(2), 174–186 (2013)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Micheletti, A.M., Pistoia, A.: Non degeneracy of critical points of the Robin function with respect to deformations of the domain. Potential Anal. 40(2), 103–116 (2014)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Nagasaki, K., Suzuki, T.: Asymptotic analysis for two-dimensional elliptic eigenvalue problems with exponentially dominated nonlinearities. Asymptot. Anal. 3(2), 173–188 (1990)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Tarantello, G.: Selfdual Gauge Field Vortices. Progress in Nonlinear Differential Equations and their Applications. An Analytical Approach, vol. 72. Birkhäuser Boston Inc., Boston, MA (2008)Google Scholar
  32. 32.
    Yang, Y.: Solitons in Field Theory and Nonlinear Analysis. Springer Monographs in Mathematics. Springer, New York (2001)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Luca Battaglia
    • 1
  • Massimo Grossi
    • 2
    Email author
  • Angela Pistoia
    • 3
  1. 1.Dipartimento di Matematica e FisicaUniversità degli Studi Roma TreRomeItaly
  2. 2.Dipartimento di MatematicaSapienza Università di RomaRomeItaly
  3. 3.Dipartimento di Scienze di Base e ApplicateSapienza Università di RomaRomeItaly

Personalised recommendations